EconPapers    
Economics at your fingertips  
 

The changing international network of sovereign debt and financial institutions

Mardi Dungey, John Harvey and Vladimir Volkov

Journal of International Financial Markets, Institutions and Money, 2019, vol. 60, issue C, 149-168

Abstract: We assess the changing nature of the relationships between financial institutions and sovereigns globally using a weighted, directed network of CDS spreads. The framework includes both the strength and direction of the links in the network, allowing us to formally test for evidence on changes in the completeness of the network, for contagion effects, and for strengthening and weakening of the links in the network. We find evidence of all of these effects for 107 US dollar denominated CDS spreads over 2003–2014. We use the results to illustrate the change from a relatively robust network with some vulnerability to financial sector shocks in the pre-GFC period to a highly fragile network during the GFC and a subsequent return to greater robustness post-GFC where, despite the Greek and European debt crisis effects, fragility is similar when sourced from either financial sector or sovereign debt shocks.

Keywords: Network; Sovereign debt; Financial institutions; Systemic risk; Contagion (search for similar items in EconPapers)
JEL-codes: C31 C58 G01 (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: View citations in EconPapers (14)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443117305139
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:60:y:2019:i:c:p:149-168

DOI: 10.1016/j.intfin.2018.12.013

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:60:y:2019:i:c:p:149-168